Illinois, 2017Extreme Cold in Illinois, December 30 to 31, 2017
December 30 to 31, 2017 · NWS ILX · 2 events in 2 counties and zones
setting the stage for a prolonged period of extremely cold conditions from December 30, 2017 through January 2, 2018. The coldest temperatures occurred on the early morning of January 2 when readings bottomed out between -10F and -15F along and north of the I-74 corridor.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic cold front plunged through central Illinois on December 29, 2017...setting the stage for a prolonged period of extremely cold conditions from December 30, 2017 through January 2, 2018. The coldest temperatures occurred on the early morning of January 2 when readings bottomed out between -10F and -15F along and north of the I-74 corridor. Wind-chill values through the period generally ranged from -15F to -25F. As a result of the cold, two elderly women died of hypothermia. One woman passed away on December 30 in Peoria, while the other died on December 31 in Champaign.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 30, 5:36 AM CST, 24 minutes earlier.
Area forecast discussion, Dec 30, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
536 AM CST Sat Dec 30 2017
.SHORT TERM...(Today and tonight)
ISSUED AT 252 AM CST Sat Dec 30 2017
A cold front has recently cleared the forecast area to the
southeast. Freezing drizzle has occasionally been reported along
and just in the wake of the front. However, any remaining
precipitation in the post frontal cloud cover should be trending
toward flurries as the low-level moist layer cools sufficiently to
contain ice nuclei.
Otherwise, very cold conditions will return to the area as Arctic
high pressure builds in behind the front. Going Wind Chill
Advisory still looks good starting today into tonight as
temperatures continue to fall and winds increase.
A disturbance in the persistent northwest upper-level flow is
forecast to streak across the Midwest later tonight, likely
accompanied by light snow. While dry air mass should preclude
much in the way of measurable snowfall, have boosted PoPs a little
across most of the forecast area with the passage of this
feature.
.LONG TERM...(Sunday through Friday)
ISSUED AT 252 AM CST Sat Dec 30 2017
Northwest upper-level flow will persist across the region for the
duration of the forecast period. This will keep temperatures well
below normal levels for late December/early January. Short waves
within this flow regime may pose a periodic risk of light
snow/flurries. However, none of these disturbances appear
substantial and/or moist enough to include a mention of snow at
this time.
Have maintained current Wind Chill Advisory into Tuesday. However,
a portion of this advisory will likely need to be upgraded to a
Warning by late Sunday night into Monday. Also, around the same
time, the advisory may need to be expanded south of I-70. Opted to
leave current headlines alone for now with these potential changes
still a couple days out.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 527 AM CST Sat Dec 30 2017
Predominantly VFR conditions expected across the central Illinois
terminals through the 12Z TAF valid time. CIGs have largely
climbed to VFR in the wake of a cold front early this morning.
They should remain there at least until late tonight when an
upper-level disturbance may bring light snow to the area. Gusty
northerly winds will develop today, with the gusts subsiding by
this evening.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
for ILZ040>057-061.
Wind Chill Advisory until noon CST Tuesday for ILZ027>031-
036>038.
&&
SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Bak
Hazardous weather outlook, Dec 29, 3:02 PM CST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
302 PM CST Fri Dec 29 2017
ILZ045-046-301200-
Champaign-Vermilion-
302 PM CST Fri Dec 29 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM SATURDAY TO NOON CST
TUESDAY...
This Hazardous Weather Outlook is for portions of east central
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Light to moderate snowfall will continue through the afternoon,
then taper off late this evening. Total snow accumulations
through midnight should reach 2 to 5 inches, which will cause snow
covered and slippery roadways.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Very cold air will return to the region on Saturday bringing a
prolonged period of much below normal temperatures much of next
week. Wind chill temperatures will fall to 15 to 25 degrees below
zero at times Saturday night through Tuesday, and again Wednesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight, but
snowfall reports are greatly appreciated.
ILZ027>031-037-038-301200-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
302 PM CST Fri Dec 29 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 6 AM SATURDAY TO NOON CST
TUESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Light to moderate snowfall will continue through the afternoon,
then taper off this evening. Total snow accumulations through
midnight should reach 2 to 5 inches, which will cause snow covered
and slippery roadways.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Very cold air will return to the region on Saturday bringing a
prolonged period of much below normal temperatures much of next
week. Wind chill temperatures will fall to 15 to 30 degrees below
zero at times Saturday night through Tuesday, and again Wednesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight, but
snowfall reports are greatly appreciated.
ILZ062-063-066>068-071>073-301200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
302 PM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Light snow is possible this evening, with little or no
accumulation expected. Some roads could become snow covered and
slippery.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Very cold air will return to the region on Saturday bringing a
prolonged period of much below normal temperatures through much
of next week. Wind chill temperatures may fall to around 15
degrees below zero at times Sunday night through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight, but
snowfall reports are greatly appreciated.
ILZ040>044-047>057-061-301200-
Cass-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-
302 PM CST Fri Dec 29 2017
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM SATURDAY TO NOON CST
TUESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Light snow is expected at times through this evening, with
accumulations ranging from a dusting to 2 inches. The higher
amounts around 2 inches will extend from Canton, to Lincoln, to
Paris, with lesser snowfall south of that line. Some roads could
become snow covered and slippery.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Very cold air will return to the region on Saturday bringing a
prolonged period of much below normal temperatures through much
of next week. Wind chill temperatures will fall to 15 to 25
degrees below zero at times Saturday night through Tuesday, and
again Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight, but
snowfall reports are greatly appreciated.
ILZ036-301200-
Fulton-
302 PM CST Fri Dec 29 2017
...WIND CHILL ADVISORY IN EFFECT FROM 6 AM SATURDAY TO NOON CST
TUESDAY...
This Hazardous Weather Outlook is for portions of west central
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Light snow is expected at times through this evening, with
accumulations ranging from 1 to 3 inches. The higher amounts
will be in northern Fulton County. Some roads will be snow
covered and slippery.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Very cold air will return to the region on Saturday bringing a
prolonged period of much below normal temperatures through much
of next week. Wind chill temperatures will fall to 15 to 30
degrees below zero at times Saturday night through Tuesday, and
again Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight, but
snowfall reports are greatly appreciated.
37
Extreme Cold/Wind Chill, Peoria
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Peoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
An 86-year old woman fell outside of her home and died of hypothermia in Peoria on December 30th. Temperatures were in the single digits above zero while wind-chill readings ranged from -10F to -15F at the time of her fall. The woman was rushed to the hospital: however, she was later pronounced dead.
Extreme Cold/Wind Chill, Champaign
- When
- December 30, 6:00 PM CST to December 31, 11:59 PM CST
- Where
- Champaign forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
An 89-year old woman wandered outside a nursing home and died of hypothermia in Champaign during the early morning hours of December 31st. Temperatures were around zero and wind-chill readings ranged from -10F to -20F when she was found.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in West Virginia, December 30 to 31, 20171 death · 1 event
- Winter Weather in Texas, December 30 to 31, 2017$235,000 · 27 events
- Extreme Cold and Cold in Iowa, December 30 to 31, 201751 events
- Extreme Cold in South Dakota, December 30 to 31, 201726 events
- Extreme Cold in South Dakota, December 30 to 31, 201724 events
- Cold in South Dakota, December 30 to 31, 201724 events
- Winter Weather in Texas, December 30 to 31, 201716 events
- Extreme Cold in Iowa, December 30 to 31, 201711 events
- Extreme Cold in Minnesota, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20174 events
- Winter Weather in Maryland, December 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731223, 731224.